Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 79, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 2006, 3:14 PM EDT for Halifax County, Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2006, 3:14 PM EDT (19:14 UTC)
- Expired
- Jun 2, 2006, 4:10 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 124 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:20 PM EDT | TSTM WND GST 65 | South Boston, VA | WINDS ESTIMATED AT 60 TO 70 MPH. PEA SIZED HAIL ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 021914 SVRRNK VAC083-022015- /O.NEW.KRNK.SV.W.0079.060602T1914Z-060602T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 314 PM EDT FRI JUN 2 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 415 PM EDT * AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOUTH BOSTON...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CLUSTER SPRINGS... SOUTH BOSTON... SCOTTSBURG... DRYBURG... CLOVER... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3678 7904 3658 7900 3668 7866 3685 7871 $$ PH
2 follow-up statements
000 WWUS51 KRNK 021927 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EDT FRI JUN 2 2006 VAC083-022015- /O.CON.KRNK.SV.W.0079.000000T0000Z-060602T2015Z/ HALIFAX VA- 326 PM EDT FRI JUN 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR HALIFAX COUNTY... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOUTH BOSTON...MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCOTTSBURG...CLOVER AND DRYBURG DAMAGING WINDS OF 60 TO 70 MPH WERE REPORTED IN SOUTH BOSTON WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 3678 7904 3658 7900 3668 7866 3685 7871 $$ RCS
000 WWUS51 KRNK 022010 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 407 PM EDT FRI JUN 2 2006 VAC083-022017- /O.CAN.KRNK.SV.W.0079.000000T0000Z-060602T2015Z/ HALIFAX VA- 407 PM EDT FRI JUN 2 2006 ...THE SEVERE THUNDERSTORM WARNING FOR HALIFAX COUNTY HAS BEEN ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR HALIFAX COUNTY HAS EXITED THE AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. LAT...LON 3678 7904 3658 7900 3668 7866 3685 7871 $$ RCS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:59 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 2, 1:59 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 159 PM EDT FRI JUN 2 2006 .AVIATION... WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THIS EVENING. A COLD FRONT IS APPROACHING THE AREA FROM THE WEST AND WILL CROSS THE MOUNTAINS TONIGHT. SHOWERS AND THUNDERSTORMS WILL PERSIST UNTIL ITS PASSAGE. STORMS MAY CONTAIN HAIL AND SUDDEN WIND GUSTS. MVRF TO IFR CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS DUE TO VERY HEAVY RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH LIGHT WINDS JUST AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL INTO THE 60S. SKIES WILL BEGIN TO CLEAR AFTER DAYBREAK SATURDAY. && .PREV DISCUSSION... (ISSUED 1126 AM EDT FRI JUN 2 2006) SHORT TERM /REST OF TODAY/... NO CHANGES PLANNED TO GOING FCST. SFC FRONT IS APPROACHING FROM THE WEST...THUS LOOK FOR INCREASED THREAT OF SHRA/TSRA AS WE GO INTO THE AFTN/EVE. 12Z SFC ANALYSIS SHOWS A SFC COLD FRONT ALONG A PIT-CVG-MEM LINE...WITH A WEAK SFC WAVE ALONG THE FRONT IN THE VCNTY OF CVG. THIS SFC LOW IS FCST TO DEEPEN AS IT MOVES NORTHEAST TO ALONG THE MASON DIXON THIS EVENING. ASIDE FROM SOME MID DECK THIS MORNING...AREAS SOUTH AND EAST OF THE FRONT SHOULD HEAT UP THIS AFTN WITH SBCAPES OF 1500 TO 2000 J/KG. LOW LEVEL WIND FIELDS ARE FCST TO INCREASE THIS EVENING AS THE SFC LOW STRENGTHENS...SO ANTICIPATE DEEP CONVECTION TO BECOME MORE ORGANIZED. INCREASED VEERING OF LOW LEVEL WIND PROFILES ARE FCST EAST OF THE MTNS...0-3KM SRH OF 100-150...SO THINK THERE IS A CONCERN FOR SVR THREAT LATE THIS AFTN/EVE FOR PARTS OF THE MID ATLANTIC. SIMILAR TO YESTERDAY...THE DEEP CONVECTION WILL BE VERY RAIN EFFICEINT. PWATS AOA 1.5...LOW LCL...AND WARM CLOUD DEPTH WILL CONTRIBUTE TO TORRENTIAL DOWNPOURS. FLOOD WATCHES HAVE BEEN POSTED JUST NORTH OF THE CWA...CLOSER TO THE FCST TRACK OF THE SFC LOW. STRONG LOW LEVEL MOISTURE CONVERGENCE IS EXPECTED WITH AND JUST EAST OF THE LOWS TRACK. FARTHER SOUTH...THE STORMS SHOULD BE MORE TRANSIENT PER FCST INCREASE IN THE WESTERLIES...AND WILL THUS HOLD OFF ON ANY FLOOD HEADLINES ATTM. THAT SAID...WILL CLOSELY MONITOR THE DEVELOPMENT AND FORWARD SPEED OF THE CONVECTION THIS AFTERNOON. WHILE FLASH FLOOD GUIDANCE NUMBERS ARE HIGH...RAINFALL RATES ARE LIKELY TO BE INTENSE WITH 2 INCH AMOUNTS IN A SHORT PD OF TIME. IF PROGRESSION DOES NOT FALL WITHIN MY EXPECTATIONS...THEN MAY NEED TO CONSIDER A FLOOD WATCH FOR PARTS OF OUR CWA FOR THIS EVENING. PREV DISCUSSION... (ISSUED 651 AM EDT FRI JUN 2 2006) AVIATION... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS IN THE OHIO VALLEY TO MOVE EAST TODAY TRIGGER STORMS IN THE MOUNTAINS BY EARLY AFTERNOON. WIDESPREAD THUNDERSTORMS WILL DEVELOP ALONG THE CENTRAL AND SOUTHERN APPALACHIANS LATE IN THE DAY...THEN MOVE EAST ACROSS THE FOOTHILLS AND PIEDMONT...LASTING WELL INTO THE EVENING. A STRENGTHENING COLD FRONT WILL REACH THE WESTERN FORECAST AREA LATE TONIGHT WHICH WILL CONTINUE THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE FORECAST PERIOD. MVRF TO IFR CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS DUE TO VERY HEAVY RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH LIGHT WINDS JUST AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL INTO THE 60S. PREV DISCUSSION... (ISSUED 349 AM EDT FRI JUN 2 2006) SHORT TERM /TODAY THROUGH SUNDAY NIGHT/... STRONG SHORT WAVE COMING LOCATED ON THE WATER VAPOR LOOP IN THE MID MISSISSIPPIY VALLEY WILL REACH THE FORECAST AREA(FA) TONIGHT. THE PERIOD OF BEST LIFT WILL BE FROM 00Z SATURDAY THROUGH 00Z SUNDAY. THEN THE UPPER LOW CLOSES OFF OVER THE EASTERN GREAT LAKES WITH ADDITIONAL SHORT WAVES ROTATING AROUND THIS SYSTEM WHICH WILL LEAD TO A CONTINUES CHANCE OF PRECIPITATION FOR THE COUNTY WARNING AREA THROUGH SUNDAY NIGHT. WILL BE SLOWING DOWN TIME OF HIGHEST CHANCE OF RAIN...SIGNIFICANTLY RAISING CHANCE OF RAIN TONIGHT ESPECIALLY IN THE PIEDMONT AND IN THE FAR WEST. AT THE SURFACE...THE COLD FRONT CURRENTLY EXTENDS FROM CENTRAL PENNSYLVANIA TO A LOW IN SOUTHEAST MISSOURI THEN INTO THE SOUTHERN PLAINS. TIMING OF THE FRONT HAS SLOWED ON THE PAST FEW MODELS RUNS. 00Z NAM AND GFS NOW HAVE FROTAL PASSAGE ON SATURDAY. THE 850 MB FRONT COMES THROUGH EARLY SATURDAY MORNING WITH THE BETTER COLD AIR ADVECTION LAGGING BEHIND UNTIL SATURDAY NIGHT. A LOW MOVING NORTHEAST ALONG THE FRONT THIS AFTERNOON AND EVENING WILL ENHANCE THE CONVERGENCE AND LIFT IN THE WESTERN COUNTY WARNING AREA TODAY. THEN ONCE THIS LOW MOVE INTO NORTHERN VIRGINIA THE SURFACE FRONT WILL PUSH THROUGH AND WILL BE SOUTHEAST OF THE FORECAST AREA BY 00Z SUNDAY. SINCE THE FRONT IS COMING THROUGH SLOWER HAVE RAISED MINIMUM TEMPERATURES FOR TONIGHT. MODELS KEEP HIGH RELATIVE HUMIDITY OVER THE REGION THROUGH SATURDAY NIGHT. EAST OF THE MOUNTAINS MAY CLEAR OUT TEMPORARILY BEHIND THE FRONT ON SATURDAY BUT ENOUGH LOW LEVEL MOSITURE LEFT THAT WHEN COLD POOL ALOFT ARRIVES SCATTERED STRATOCUMULUS WILL DEVELOP. LONG TERM /MONDAY THROUGH THURSDAY/... NO CHANGES AT THIS TIME. AVIATION... SHOWERS AND TSTMS WILL AGAIN BE NUMEROUS (PROBABLY MORE SO THAN ON THURSDAY) ACROSS THE SERVICE AREA THIS AFTN AND EVENING AS COLD FRONT BEARS DOWN ON THE REGION. ADDED A PERIOD OF PREVAILING THUNDERSTORMS FOR MOST SITES FOR A FEW AFTN HOURS TODAY. ACTIVITY SHOULD BE SLOWLY TAPERING OFF FROM 00Z TO 06Z. OTHERWISE LOOKING AT MORE FOG THIS MORNING THAN YDAY DUE TO TODAYS RAINFALL. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 2, 2:43 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 243 PM EDT FRI JUN 2 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 243 PM EDT FRI JUN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH SUNDAY AND MONDAY AFTERNOONS. DUE TO COLD TEMPERATURES ALOFT DURING THIS PERIOD...SOME OF THE THUNDERSTORMS STORMS MAY PRODUCE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LAWRENCE
In the hours before
Special weather statement, Jun 2, 2:26 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT FRI JUN 2 2006 VAZ044-058-021930- HALIFAX VA-PITTSYLVANIA VA- 226 PM EDT FRI JUN 2 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS PITTSYLVANIA AND HALIFAX COUNTIES... AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF BLAIRS...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELMO...INGRAM AT 240 PM EDT...TURBEVILLE AT 250 PM EDT...SOUTH BOSTON...HALIFAX AT 305 PM EDT...SCOTTSBURG AT 315 PM EDT...HITESBURG AT 325 PM EDT... EXPECT RAINFALL AMOUNTS OF ONE INCH PER HOUR...SMALL HAIL...WIND GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.